Alert archive / New York / Lakeshore Flood Warnings in 2018
Lakeshore Flood Warning 4, NWS Buffalo, NY
NWS Buffalo, NY issued this lakeshore flood warning at Apr 6, 2018, 3:26 AM EDT for 4 counties in New York. It took effect at Apr 6, 2018, 5:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2018, 3:26 AM EDT (07:26 UTC)
- In effect from
- Apr 6, 2018, 5:00 PM EDT
- Expired
- Apr 7, 2018, 3:36 AM EDT
- In force
- 11 hr
- Issued by
- NWS Buffalo, NY
Counties Cayuga County, NY, Jefferson County, NY, Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 75 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962 WHUS41 KBUF 060726 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED Lakeshore Hazard Message National Weather Service Buffalo NY 326 AM EDT Fri Apr 6 2018 NYZ004>007-061530- /O.UPG.KBUF.LS.A.0003.180406T2100Z-180407T1200Z/ /O.NEW.KBUF.LS.W.0004.180406T2100Z-180407T1200Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 326 AM EDT Fri Apr 6 2018 ...LAKESHORE FLOOD WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM EDT SATURDAY... The National Weather Service in Buffalo has issued a Lakeshore Flood Warning, which is in effect from 5 PM this afternoon to 8 AM EDT Saturday. The Lakeshore Flood Watch is no longer in effect. * LOCATIONS...Wayne, Northern Cayuga, Oswego, and Jefferson counties. * LAKE SHORE FLOODING...Strong westerly winds will result in significant wave action and the potential for lakeshore flooding and erosion along the eastern and southeastern shores of Lake Ontario. * TIMING...From late this afternoon through early Saturday morning. * IMPACTS...The combination of waves and high lake levels may result in lakeshore flooding and shoreline erosion. The greatest risk is where the shoreline is still unstable from flooding and erosion last year and also in bays and inlets. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Warning means lakeshore flooding is occurring, is imminent, or is expected to occur. People in the warning area should take immediate action to protect life and property. Listen to local radio...television...or NOAA Weather Radio for further information. && $$ Reynolds
4 follow-up statements
419 WHUS41 KBUF 061351 CFWBUF Lakeshore Hazard Message National Weather Service Buffalo NY 951 AM EDT Fri Apr 6 2018 NYZ004>007-062200- /O.CON.KBUF.LS.W.0004.180406T2100Z-180407T1200Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 951 AM EDT Fri Apr 6 2018 ...LAKESHORE FLOOD WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM EDT SATURDAY... * LOCATIONS...Wayne, Northern Cayuga, Oswego, and Jefferson counties. * LAKE SHORE FLOODING...Strong westerly winds will result in significant wave action and the potential for lakeshore flooding and shoreline erosion along the eastern and southeastern shores of Lake Ontario. * TIMING...From late this afternoon through early Saturday morning. * IMPACTS...The combination of waves and high lake levels may result in lakeshore flooding and shoreline erosion. The greatest risk is where the shoreline is still unstable from flooding and erosion last year and also in bays and inlets. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Warning means lakeshore flooding is occurring, is imminent, or is expected to occur. People in the warning area should take immediate action to protect life and property. Listen to local radio...television...or NOAA Weather Radio for further information. && $$ HITCHCOCK
618 WHUS41 KBUF 061844 CFWBUF Lakeshore Hazard Message National Weather Service Buffalo NY 244 PM EDT Fri Apr 6 2018 NYZ004>007-070245- /O.CON.KBUF.LS.W.0004.180406T2100Z-180407T1200Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 244 PM EDT Fri Apr 6 2018 ...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * LOCATIONS...Wayne, Northern Cayuga, Oswego, and Jefferson counties. * LAKE SHORE FLOODING...Strong westerly winds will result in significant wave action and the potential for lakeshore flooding and shoreline erosion along the eastern and southeastern shores of Lake Ontario. * TIMING...From late this afternoon through early Saturday morning. * IMPACTS...The combination of waves and high lake levels may result in lakeshore flooding and shoreline erosion. The greatest risk is where the shoreline is still unstable from flooding and erosion last year and also in bays and inlets. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Warning means lakeshore flooding is occurring, is imminent, or is expected to occur. People in the warning area should take immediate action to protect life and property. Listen to local radio...television...or NOAA Weather Radio for further information. && $$ HITCHCOCK
202 WHUS41 KBUF 070238 CFWBUF Lakeshore Hazard Message National Weather Service Buffalo NY 1038 PM EDT Fri Apr 6 2018 NYZ004>007-071045- /O.CON.KBUF.LS.W.0004.000000T0000Z-180407T1200Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 1038 PM EDT Fri Apr 6 2018 ...LAKESHORE FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * LOCATIONS...Wayne, Northern Cayuga, Oswego, and Jefferson counties. * LAKE SHORE FLOODING...Strong westerly winds will result in significant wave action and the potential for lakeshore flooding and shoreline erosion along the eastern and southeastern shores of Lake Ontario. * TIMING...Through early Saturday morning. * IMPACTS...The combination of waves and high lake levels may result in lakeshore flooding and shoreline erosion. The greatest risk is where the shoreline is still unstable from flooding and erosion last year and also in bays and inlets. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lakeshore Flood Warning means lakeshore flooding is occurring, is imminent, or is expected to occur. People in the warning area should take immediate action to protect life and property. Listen to local radio...television...or NOAA Weather Radio for further information. && $$
163 WHUS41 KBUF 070736 CFWBUF Lakeshore Hazard Message National Weather Service Buffalo NY 336 AM EDT Sat Apr 7 2018 NYZ004>007-070845- /O.CAN.KBUF.LS.W.0004.000000T0000Z-180407T1200Z/ Wayne-Northern Cayuga-Oswego-Jefferson- 336 AM EDT Sat Apr 7 2018 ...LAKESHORE FLOOD WARNING IS CANCELLED... The National Weather Service in Buffalo has cancelled the Lakeshore Flood Warning. $$
What forecasters said that day
The local office's own words before this lakeshore flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lakeshore flood warning went out at Apr 5, 10:30 PM EDT, 4 hours 56 minutes earlier.
Area forecast discussion, Apr 5, 10:30 PM EDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1030 PM EDT Thu Apr 5 2018
.SYNOPSIS...
Low pressure passing by to our north on Friday will generate another
round of strong gusty winds across our region Friday afternoon and
evening. While winds will not be as powerful as those from
Wednesday...most areas should experience gusts to at least 40 mph,
especially across higher terrain.
&&
.NEAR TERM /THROUGH FRIDAY/...
Late this evening, radar shows a few snow showers lingering east
and southeast of Lake Ontario. These should continue to taper
off, ending by or shortly after midnight as winds shift to the
south. After this, there will be a brief dry period as high
pressure across the mid-Atlantic states ridges toward the area.
However, a surface low across the central Great Lakes region is
forecast to strengthen as it tracks into southern Ontario on
Friday. The low will bring two impactful events to our
region...first some snow...and later increasing winds to
advisory levels.
Snows...Weak warm air advection ahead of the low, combined with
isentropic lift and the region under the left exit region of a 170
knot upper level jet will bring broad scale lift that will produce a
several hour period of snow. Thermal profiles show the entire column
of air subfreezing through the morning hours for the ptype to remain
all snow...but by afternoon daytime warming of the boundary layer
may allow for a rain/snow mix. Overall lift in the lower levels is
not too impressive...and snowfall totals will range from 2 to 4
inches on the Hills of SW NYS and Tug Hill Plateau...to around an
inch across the Lake Plain. While stronger burst may coat the road
surfaces in snow...the bulk of the snow will accumulate on grassy
areas and elevated surfaces.
The snow should reach the Buffalo Metro just before rush hour...and
the Rochester Metro through the rush hour period. East of Lake
Ontario snows will not reach here until the late morning hours.
As this surface low deepens and passes to the north of Lake Ontario
the pressure gradient will increase. Behind a cold front westerly
winds are expected to again become strong. While the PV max will
remain well to our north and the LLJ is around 50 to 55 knots at 5-
7k feet wind gusts to around 50 mph Friday afternoon and early
evening. For such we have issued a wind advisory for the lake
shore counties and the Niagara Frontier. Winds will not be as
strong as the recent event of April 4th as the LLJ is not as
strong, the cold front and cold air advection not as strong, and
the PV maximum remaining to our north.
Air temperatures will remain below normal, with highs in the
upper 30s to lower 40s on Friday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A deepening surface low will move across Southern Quebec Friday
night, with a trailing cold front exiting the area to the southeast
during the evening. A few snow showers may linger just behind the
cold front, mainly across the western Southern Tier and east of Lake
Ontario with some additional forcing from upslope flow and lake
moisture. Any snow amounts will be very light across higher terrain
through Friday evening. It will remain very windy through the
evening across Western NY, and through a good part of the night
along the southeast and east shores of Lake Ontario. NAM and GFS
BUFKIT profiles continue to show a period of 45 knots aloft just a
few thousand feet up, with cold advection and subsidence in the wake
of the cold front steepening lapse rates sufficiently to mix 40 knot
gusts to the surface. Winds will gradually diminish from west to
east overnight as winds aloft subside.
Late Friday night through Sunday the airmass will grow cold enough
to support some lake response with lake induced equilibrium levels
rising to around 10K feet. Moisture remains limited through the
period, but will be marginally enhanced by the passage of a pair of
weak troughs late Friday night and again late Saturday night.
Diurnal influences will also impact the lake response from late
morning through early evening, with strong April boundary layer
mixing disrupting the delicate lake effect circulations.
Lake effect snow showers will peak late Friday night, and again late
Saturday night and Sunday morning southeast of Lake Ontario, closely
tied to the passage of each of the aforementioned troughs. Spotty
accumulations of an inch or so can be expected southeast of Lake
Ontario from the Rochester area to Oswego county for each of these
periods. Off Lake Erie, the setup is less favorable with short
northwest fetch. Expect just a few scattered snow showers across the
higher terrain southeast of the lake. Elsewhere, a few scattered
snow showers will develop periodically from a Lake Huron connection
in northwest flow, and also with diurnal instability Saturday and
Sunday afternoons. Given the cold air aloft and strong April
heating, a few of these snow showers may be briefly heavy, but any
accumulations will be less than an inch.
The remaining lake effect and diurnal snow showers will diminish
Sunday evening as a narrow ridge of high pressure builds over the
eastern Great Lakes. Temperatures will remain way below normal for
early April. Highs both days this weekend will be in the mid 30s for
lower elevations, and around 30 on the hills. Lows will be in the
20s in most areas, with some teens possible in the normally colder
Southern Tier valleys and east of Lake Ontario.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A longwave trough is expected across the Great Lakes for the
upcoming work week. Multiple embedded shortwave troughs will bring
the chance for rain or snow across the eastern Great Lakes through
next Thursday.
An active period will persist with multiple shortwave troughs
crossing the Central Plains and Central Canada Monday and Monday
night. Model guidance is depicting two areas of low pressure to
develop, one, across the Ohio Valley and two, off the southeast U.S.
coast into Monday night. The eastern Great Lakes should stay north
of the best pressure falls however the Canadian shortwave trough
will still impact the eastern Great Lakes. Mostly snow is expected
however daytime temperatures may reach around 40 and some rain could
mix in through Tuesday. As both systems phase off the east coast,
high pressure will move across the Ohio Valley and Central
Appalachians Tuesday night through Wednesday. Westerly flow across
the eastern Great Lakes will maintain the chance for lake effect
snow showers through this period. Long range model guidance diverge
mid-late week with the potential of low pressure deepening across
the Plains. Rain or snow showers are possible during this time.
The North American Ensemble Forecast System (NAEFS) is forecasting
below normal temperatures Monday through Thursday.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Expect mainly VFR conditions through 09Z as high pressure ridges
toward the region. There will be a 3-6 period of snow late
tonight and Friday morning. This will lower visibility down to
1-2 SM in most locations, and may mix with rain before ending
Friday afternoon. Expect a mix of VFR/MVFR conditions Friday
afternoon along with strong southwesterly winds. These winds
will not be as strong as Wednesday, but still will gust to 40
kts for a few hours.
Outlook...
Saturday and Sunday...VFR, except local IFR in lake effect snow
showers east and southeast of the lakes.
Sunday night through Tuesday...MVFR/VFR with a chance rain and snow.
&&
.MARINE...
Winds and waves will continue to diminish with no headlines for
tonight. Friday, a low pressure system will pass by to the
north of Lake Ontario. Behind a cold front, westerly winds will
increase through the afternoon and evening hours. These winds
will reach gale force on the eastern waters of Lake Ontario at
around 18Z tomorrow and run through the overnight hours.
Elsewhere, small craft headlines were issued for Friday into
Saturday as outlined below.
&&
.TIDES/COASTAL FLOODING...
Gale force westerly winds will result in increasing wave action
which will increase the potential for lakeshore flooding along
the eastern and southeastern shores of Lake Ontario. Waves will
not be as high as yesterday, but still may result in flooding in
areas left vulnerable from high water levels last year. A
lakeshore flood watch was issued.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from 2 PM Friday to 5 AM EDT Saturday for
NYZ003>007.
Lakeshore Flood Watch from Friday afternoon through Saturday
morning for NYZ004>007.
Wind Advisory from noon to 11 PM EDT Friday for NYZ001-002-
010>012-019-085.
MARINE...Small Craft Advisory from 11 AM to 11 PM EDT Friday for LEZ020.
Small Craft Advisory from 11 AM Friday to 8 AM EDT
Saturday for LEZ040-041.
Small Craft Advisory from 11 AM to 11 PM EDT Friday
for LOZ030.
Gale Warning from 2 PM Friday to 5 AM EDT Saturday for
LOZ043>045-063>065.
Small Craft Advisory from 2 PM Friday to 5 PM EDT Saturday
for LOZ042.
Small Craft Advisory from 2 PM Friday to 2 AM EDT
Saturday for SLZ022-024.
&&
SYNOPSIS...Apffel/Thomas
NEAR TERM...Apffel/Thomas
SHORT TERM...Hitchcock
LONG TERM...HSK
AVIATION...Apffel
MARINE...Apffel/Thomas
TIDES/COASTAL FLOODING...ApffelHazardous weather outlook, Apr 5, 6:07 PM EDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 607 PM EDT Thu Apr 5 2018 NYZ004-005-007-062215- Wayne-Northern Cayuga-Jefferson- 607 PM EDT Thu Apr 5 2018 ...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 5 AM EDT SATURDAY... ...LAKESHORE FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010>012-019-085-062215- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua- Southern Erie- 607 PM EDT Thu Apr 5 2018 ...WIND ADVISORY IN EFFECT FROM NOON TO 11 PM EDT FRIDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-062215- Monroe- 607 PM EDT Thu Apr 5 2018 ...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 5 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-SLZ022-024-062215- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 607 PM EDT Thu Apr 5 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-062215- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 607 PM EDT Thu Apr 5 2018 ...GALE WARNING IN EFFECT FROM 2 PM FRIDAY TO 5 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-013-014-020-021-062215- Lewis-Livingston-Ontario-Cattaraugus-Allegany- 607 PM EDT Thu Apr 5 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. The chance for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low pressure passing by to our north on Friday will generate another round of strong gusty winds across our region Friday afternoon and evening. While winds will not be as powerful as those from Wednesday...most areas should experience gusts to at least 40 mph, especially across higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-062215- Oswego- 607 PM EDT Thu Apr 5 2018 ...WIND ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 5 AM EDT SATURDAY... ...LAKESHORE FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Lakeshore Flood Warnings in New York, 2018Every lakeshore flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.